Limits...
Myoclonic status epilepticus in six patients without epilepsy.

Baysal Kirac L, Aydogdu I, Acarer A, Alpaydin S, Bayam FE, Onbasi H, Bademkiran F - Epilepsy Behav Case Rep (2012)

Bottom Line: Another patient, who had a recent ischemic stroke, developed MSE due to an unknown reason.In these last two patients, an immediate triggering factor was not evident.A correct diagnosis and prompt drug discontinuation may reverse this severe and life-threatening condition.

View Article: PubMed Central - PubMed

Affiliation: Ege University Faculty of Medicine, Neurology Department, Izmir, Turkey.

ABSTRACT
Myoclonic status epilepticus (MSE) is defined as prolonged period of myoclonic jerks that are correlated with epileptiform discharges on EEG. We here describe clinical features and video-EEG records of six adult patients with MSE who did not have a prior diagnosis of epilepsy. In four out of six patients, MSE was precipitated by drugs. Two out of four patients had chronic renal disease and received beta lactam group antibiotics. Two other patients, who described chronic pain, developed MSE while taking pregabalin. One patient who had dementia and family history of juvenile myoclonic epilepsy (JME) developed MSE one month after quetiapine was introduced. Another patient, who had a recent ischemic stroke, developed MSE due to an unknown reason. In these last two patients, an immediate triggering factor was not evident. Myoclonic status epilepticus ceased in five out of six patients after withdrawal of the drugs and/or intravenous antiepileptic treatment. Myoclonic status epilepticus is a rare event in patients without epilepsy. A correct diagnosis and prompt drug discontinuation may reverse this severe and life-threatening condition.

No MeSH data available.


Related in: MedlinePlus

A: EEG recordings from patient 1 on monopolar montage showing very frequent bursts of rapid generalized poly-spikes with normal background activity. Note that myoclonic jerks correlated with spike activities. (X1–X2 and X3–X4 are surface EMG recordings from extensor muscles of the arms) (Calibration: 1 s per between vertical lines, sensitivity 15 μV).B: EEG recordings of patient 1 on monopolar montage. After intravenous injection of 10 mg diazepam, epileptic activity was resolved. (Calibration: 1 s per between vertical lines, sensitivity 15 μV).
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4150636&req=5

f0005: A: EEG recordings from patient 1 on monopolar montage showing very frequent bursts of rapid generalized poly-spikes with normal background activity. Note that myoclonic jerks correlated with spike activities. (X1–X2 and X3–X4 are surface EMG recordings from extensor muscles of the arms) (Calibration: 1 s per between vertical lines, sensitivity 15 μV).B: EEG recordings of patient 1 on monopolar montage. After intravenous injection of 10 mg diazepam, epileptic activity was resolved. (Calibration: 1 s per between vertical lines, sensitivity 15 μV).

Mentions: An 84-year-old man was admitted with hand tremor and jerking movements lasting for 20 days. Past medical history included mild dementia and type-2 diabetes mellitus. One month earlier, quetiapine 75 mg/day was initiated for delusions and sleep problems. On admission, he was cooperative and exhibited continuous irregular myoclonic jerks mostly of the trunk and upper extremities. His brain magnetic resonance imaging (MRI) scans showed cerebral atrophy. Serum chemistry and blood count were within normal limits. The video-EEG (V-EEG) revealed a well-organized background activity and very frequent bursts of rapid generalized poly-spikes lasting 1–3 s which ceased after intravenous (i.v.) diazepam (up to 10 mg) (Figs. 1A–B). Treatment with levetiracetam 1000 mg/day was introduced and quetiapine was discontinued. A second EEG after six days revealed a nearly normal recording without evidence of epileptiform discharges. Interestingly, a few months later, his 25-year-old grandson was diagnosed with JME.


Myoclonic status epilepticus in six patients without epilepsy.

Baysal Kirac L, Aydogdu I, Acarer A, Alpaydin S, Bayam FE, Onbasi H, Bademkiran F - Epilepsy Behav Case Rep (2012)

A: EEG recordings from patient 1 on monopolar montage showing very frequent bursts of rapid generalized poly-spikes with normal background activity. Note that myoclonic jerks correlated with spike activities. (X1–X2 and X3–X4 are surface EMG recordings from extensor muscles of the arms) (Calibration: 1 s per between vertical lines, sensitivity 15 μV).B: EEG recordings of patient 1 on monopolar montage. After intravenous injection of 10 mg diazepam, epileptic activity was resolved. (Calibration: 1 s per between vertical lines, sensitivity 15 μV).
© Copyright Policy - CC BY-NC-SA
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4150636&req=5

f0005: A: EEG recordings from patient 1 on monopolar montage showing very frequent bursts of rapid generalized poly-spikes with normal background activity. Note that myoclonic jerks correlated with spike activities. (X1–X2 and X3–X4 are surface EMG recordings from extensor muscles of the arms) (Calibration: 1 s per between vertical lines, sensitivity 15 μV).B: EEG recordings of patient 1 on monopolar montage. After intravenous injection of 10 mg diazepam, epileptic activity was resolved. (Calibration: 1 s per between vertical lines, sensitivity 15 μV).
Mentions: An 84-year-old man was admitted with hand tremor and jerking movements lasting for 20 days. Past medical history included mild dementia and type-2 diabetes mellitus. One month earlier, quetiapine 75 mg/day was initiated for delusions and sleep problems. On admission, he was cooperative and exhibited continuous irregular myoclonic jerks mostly of the trunk and upper extremities. His brain magnetic resonance imaging (MRI) scans showed cerebral atrophy. Serum chemistry and blood count were within normal limits. The video-EEG (V-EEG) revealed a well-organized background activity and very frequent bursts of rapid generalized poly-spikes lasting 1–3 s which ceased after intravenous (i.v.) diazepam (up to 10 mg) (Figs. 1A–B). Treatment with levetiracetam 1000 mg/day was introduced and quetiapine was discontinued. A second EEG after six days revealed a nearly normal recording without evidence of epileptiform discharges. Interestingly, a few months later, his 25-year-old grandson was diagnosed with JME.

Bottom Line: Another patient, who had a recent ischemic stroke, developed MSE due to an unknown reason.In these last two patients, an immediate triggering factor was not evident.A correct diagnosis and prompt drug discontinuation may reverse this severe and life-threatening condition.

View Article: PubMed Central - PubMed

Affiliation: Ege University Faculty of Medicine, Neurology Department, Izmir, Turkey.

ABSTRACT
Myoclonic status epilepticus (MSE) is defined as prolonged period of myoclonic jerks that are correlated with epileptiform discharges on EEG. We here describe clinical features and video-EEG records of six adult patients with MSE who did not have a prior diagnosis of epilepsy. In four out of six patients, MSE was precipitated by drugs. Two out of four patients had chronic renal disease and received beta lactam group antibiotics. Two other patients, who described chronic pain, developed MSE while taking pregabalin. One patient who had dementia and family history of juvenile myoclonic epilepsy (JME) developed MSE one month after quetiapine was introduced. Another patient, who had a recent ischemic stroke, developed MSE due to an unknown reason. In these last two patients, an immediate triggering factor was not evident. Myoclonic status epilepticus ceased in five out of six patients after withdrawal of the drugs and/or intravenous antiepileptic treatment. Myoclonic status epilepticus is a rare event in patients without epilepsy. A correct diagnosis and prompt drug discontinuation may reverse this severe and life-threatening condition.

No MeSH data available.


Related in: MedlinePlus